Idaho, 2003

Wildfire in Idaho, July 21 to 22, 2003

July 21 to 22, 2003 · NWS PIH · 1 event in 1 county or zone

4500 acre Harkness wildfire started started by a transient's campfire. Several buildings destroyed by fire including 2 homes and 8 additional barns or outbuildings and several vehicles and farm equipment also destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

4500 acre Harkness wildfire started started by a transient's campfire. Several buildings destroyed by fire including 2 homes and 8 additional barns or outbuildings and several vehicles and farm equipment also destroyed. Entire Harkness Canyon area evacuated. 1900 homes in Arimo, Lava Hot Springs, Lund and McCammon lost power. US route 30 from McCammon to Lava Hot Springs was closed as fire as fire burned along the route during afternoon and evening of July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM MST, 0 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
300 PM MDT MON JUL 21 2003

FOR THE SHORT TERM...CONTINUED HOT AND DRY AS LARGE UPPER HIGH
PRESSURE RIDGE REMAINS PARKED OVER THE GREAT BASIN THROUGH
WEDNESDAY.  ON WED NIGHT/THUR A WEAK UPPER S/WV ROTATES OUT OF NRN
CALIF AND SLIDES ALONG THE OUTER EDGE OF THE UPPER RIDGE.  THIS
FEATURE WILL SWING THROUGH SOUTHERN ID THUR AFTERNOON/EVENING AND
PROVIDE ENOUGH MOISTURE AND UPPER LEVEL SUPPORT TO KICK OFF A ROUND
OF SHOWERS AND THUNDERSTORMS.

FOR THE LONGER TERM... SOUTHEAST ID REMAINS UNDER SOUTHWEST FLOW
ALOFT AS UPPER RIDGE CENTER SHIFTS TO FOUR CORNERS REGION. THIS
LEAVES THE DOOR OPEN TO ADDITIONAL MOISTURE AND WEAK UPPER S/WVS
THROUGH EARLY SAT SO A LINGERING THREAT OF AFTERNOON/EVENING
THUNDERSTORMS CONTINUES...MAINLY FOR FRIDAY.  BY SUN AM...UPPER
RIDGE CENTER SHIFTS BACK OVER GREAT BASIN WHICH WILL SHUT OFF
MOISTURE FLOW AND LIMIT UPPER S/WV SUPPORT FOR SHOWERS/THUNDERSTORMS
FOR SAT AFTERNOON THROUGH THE REMAINDER OF THE FORECAST.

DSH

KSFX...OPERATIONAL...VCP 32.

.PIH...NONE.
Hazardous weather outlook, Jul 21, 4:40 AM MST, 9 hours 20 minutes before
IDZ017>023-031-032-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
540 AM MDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bannock

When
July 21, 2:00 PM MST to July 22, 10:00 PM MST
Where
Bannock County, 3 mi E of Mc Cammon
Property damage
$500,000
Reported by
GOVT OFFICIAL
Coordinates
42.669, -112.225 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376575.